Alert archive / Montana / Freeze Warnings in 2017
Freeze Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this freeze warning at Sep 15, 2017, 10:49 AM MDT for Flathead County, Lincoln County, Sanders County, Montana. It took effect at Sep 16, 2017, 12:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2017, 10:49 AM MDT (16:49 UTC)
- In effect from
- Sep 16, 2017, 12:00 AM MDT
- Expired
- Sep 16, 2017, 10:00 AM MDT
- In force
- 10 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lincoln County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 142 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 4.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1779 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
740 WWUS75 KMSO 151649 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1049 AM MDT Fri Sep 15 2017 MTZ001-161600- /O.NEW.KMSO.FZ.W.0001.170916T0600Z-170916T1600Z/ Kootenai/Cabinet Region- 1049 AM MDT Fri Sep 15 2017 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM MDT SATURDAY... The National Weather Service in Missoula has issued a Freeze Warning...which is in effect from midnight tonight to 10 AM MDT Saturday. * Impacts/Timing: A colder air mass has settled into the region and clearing skies will allow temperatures to drop dramatically tonight. This appears to be the first hard freeze for the valleys Lincoln county, potentially killing sensitive vegetation. * Temperatures: Mid 20s to low 30s. * Locations impacted include: Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
1 follow-up statement
399 WWUS75 KMSO 161541 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 941 AM MDT Sat Sep 16 2017 MTZ001-161645- /O.EXP.KMSO.FZ.W.0001.000000T0000Z-170916T1600Z/ Kootenai/Cabinet Region- 941 AM MDT Sat Sep 16 2017 ...FREEZE WARNING WILL EXPIRE AT 10 AM MDT THIS MORNING... * Impacts/Timing: Temperatures have warmed above freezing for most locations with mild temperatures expected this afternoon. * Locations impacted include: Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this freeze warning went out at Sep 15, 4:21 AM MDT, 6 hours 28 minutes earlier.
Area forecast discussion, Sep 15, 4:21 AM MDT, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
421 AM MDT Fri Sep 15 2017
...EXCEPTIONALLY COLD TODAY FOR WESTERN MONTANA NEAR THE
CONTINENTAL DIVIDE...MOUNTAIN SNOW CONTINUES...
.DISCUSSION...
A weather system over the Northern Rockies will continue to
produce low elevation rain and high elevation snow through
early Saturday. Hazardous winter driving conditions due to light
snow accumulations on roadways are anticipated above 6000 feet
elevation, particularly for mountain passes along the Continental
Divide. For some areas of the Northern Rockies, such as the
Highway 95 corridor in north central Idaho and Kootenai River
Country in northwest Montana, may not see much precipitation. For
locations relatively closer to the Divide, melted precipitation
accumulation will be greater than 1 inch. The presence of
precipitation and/or high relatively humidity across the region
will continue to squash activity on area wildfires.
Conditions dry across the Northern Rockies for much of the
upcoming weekend, with a brief warm-up to near normal temperatures
on Sunday afternoon. Clearing skies for parts of the region will
allow temperatures to cool near freezing both Saturday and Sunday
morning. Residual moisture from recent rain/snow will allow
middle elevation valleys to develop fog on Sunday morning.
Another long-lasting, cold, wet weather system is expected to
arrive over the Northern Rockies early Monday and keep
precipitation and cold temperatures in the forecast for much of
next week. Snow levels will once again dip below 6000 feet at
times, likely impacting high elevation passes and area travelers,
hunters, and wildland firefighters.
In the longer term, there is little to suggest that the onslaught
of cool Fall weather systems will cease in the next 1 to 2 weeks.
&&
.AVIATION...Light rain showers will remain over KMSO and KSMN for
much of the day today, occasionally reducing visibility and
ceilings. KBTM is currently reporting snow (1000Z), and will
continue off and on until around 15/1700, then turning to a mix of
rain/snow through the evening. Visibility and lowering ceilings
are the main impacts, as the runways are warm enough to melt the
falling snow. KGPI and air terminals in north-central Idaho should
remain dry. Fog may become an issue for area terminals tomorrow
morning, as skies are expected to clear, which will allow for fog
development, due to the precipitation that has fallen.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning until 6 AM MDT Saturday ABOVE 6000 FEET for
the Bitterroot/Sapphire Mountains...Butte/Blackfoot
Region...Potomac/Seeley Lake Region.
ID...Winter Storm Warning until 6 AM MDT Saturday ABOVE 6000 FEET for
the Eastern Lemhi County.
&&Nearby
Freeze Warnings in Montana, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.